Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 138, NWS Pittsburgh, PA

July 9, 20154 counties in Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 9, 2015, 2:05 PM EDT for 4 counties in Pennsylvania. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2015, 2:05 PM EDT (18:05 UTC)
Expired
Jul 9, 2015, 2:45 PM EDT
In force
40 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Butler County, PA, Lawrence County, PA, Mercer County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 70 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2015-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2015-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 12:40 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 9, 12:40 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1240 PM EDT THU JUL 9 2015

.SYNOPSIS...
LOW PRESSURE WILL CROSS THE AREA TODAY...PROVIDING WIDESPREAD
SHOWERS AND POSSIBLY THUNDERSTORMS. DRY WEATHER RETURNS ON FRIDAY
WITH HIGH PRESSURE.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
LOW PRESSURE SYSTEM CONTINUES TO APPROACH THE REGION WITH AN
ADVANCING SHORTWAVE ALOFT. STRATUS FROM THIS MORNING ACROSS MOST
AREAS FROM PIT AND SOUTH HAS DISSIPATED AND HAS ALLOWED FOR THE
LOW LEVELS TO BEGIN MIXING OUT. SUBSTANTIAL DEEP SHEAR...RICH
MOISTURE FIELD...AND DESTABILIZATION IN THE AFTERNOON IS EXPECTED
TO SUPPORT ORGANIZED THUNDERSTORMS MOSTLY FROM PIT AND SOUTH.
THUS...SPC HAS EXPANDED THE SLIGHT RISK FOR SEVERE WEATHER IN
THAT REGION. DAMAGING WIND GUSTS ARE THE PRIMARY THREAT AND
LOCALIZED FLOODING DUE TO POSSIBLE TRAINING CELLS - AND RECENT
RAINFALL - IS ALSO POSSIBLE IF A CONVECTIVE LINE BECOMES MORE
ORIENTED TO THE APPROACHING COLD FRONT.

THE FRONTAL PASSAGE WILL CAUSE DEW POINTS TO DROP TO MORE
COMFORTABLE LEVELS BY LATE TONIGHT AND HIGH PRESSURE BEGINS TO
DEVELOP FROM THE WEST TO HELP DIMINISH POPS.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH SUNDAY/...
HIGH PRESSURE WILL BE IN PLACE AMID MOSTLY ZONAL FLOW. THIS
PATTERN WILL PERSIST LONG ENOUGH TO KEEP FRIDAY AND THE MAJORITY
OF THE WEEKEND DRY. A LITTLE MORE SUNSHINE WILL BE APPARENT IN
THE PERIOD AS A RESULT OF HIGH PRESSURE. TEMPERATURES AND DEW
POINTS WILL BE NEAR AVERAGE AND PROVIDE COMFORTABLE CONDITIONS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
VERY LITTLE CHANGE TO PREVIOUS FORECAST AS FRONTAL BOUNDARY WILL
WAVER ACROSS THE REGION THROUGH THE PERIOD...WITH HARD TO TIME
SHORTWAVES MOVING EAST IN GENERALLY ZONAL FLOW.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
THUNDERSTORMS EXPECTED THIS AFTERNOON...ESPECIALLY FROM KPIT SOUTH
WHERE MORE ORGANIZED STORMS ARE LIKELY DUE TO INCREASED
INSTABILITY. WINDS ABOVE THE SURFACE WILL RANGE BETWEEN 45 AND
45KTS ON AVERAGE BUT WITH SFC WINDS GUSTING BETWEEN 25 AND 30KTS
LLWS WAS NOT INCLUDED IN THE TAFS. THAT BEING SAID...THERE WILL
INEVITABLE BE LULLS IN SURFACE SPEEDS AND DURING THOSE TIMES LLWS
WILL LIKELY BE ENCOUNTERED. WS015 24035KT.

WINDS WILL BECOME WEST TO NORTHWEST THIS EVENING.

.OUTLOOK...WEDNESDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE WILL IMPROVE CONDITIONS THURSDAY NIGHT WITH GENERAL
VFR EXPECTED INTO THE WEEKEND.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 9, 1:53 PM EDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
153 PM EDT THU JUL 9 2015

MDZ001-PAZ009-015-016-022-023-031-073>076-WVZ021>023-041-101800-
GARRETT-FOREST-CLARION-JEFFERSON PA-ARMSTRONG-INDIANA-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-MARION-
MONONGALIA-PRESTON-TUCKER-
153 PM EDT THU JUL 9 2015

...TORNADO WATCH 397 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ012-101800-
WETZEL-
153 PM EDT THU JUL 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER WITH WIND DAMAGE BEING
THE PRIMARY THREAT. LOCALIZED FLOODING IS POSSIBLE WITH TRAINING
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020-021-029-
WVZ001>004-101800-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-LAWRENCE-
BUTLER-BEAVER-ALLEGHENY-WASHINGTON-HANCOCK-BROOKE-OHIO-MARSHALL-
153 PM EDT THU JUL 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER WITH WIND DAMAGE BEING
THE PRIMARY THREAT. LOCALIZED FLOODING IS POSSIBLE WITH TRAINING
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:12 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington33 min
Jul 9, 1:27 PM EDTTornado WarningPBZFayette, Greene18 min
Jul 9, 1:44 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington, Westmoreland46 min
Jul 9, 1:54 PM EDTTornado WarningPBZIndiana, Jefferson21 min
Jul 9, 2:28 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland32 min
Jul 9, 2:30 PM EDTSevere Thunderstorm WarningPBZFayette45 min
Jul 9, 2:43 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Venango47 min
Jul 9, 3:29 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Indiana, Jefferson46 min
Jul 9, 4:35 PM EDTSpecial Weather StatementPBZAllegheny40 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.